2012 Toy Safety Conference for Chinese Manufacturers

Toy Industry Association (TIA), the trade association for North-American-based producers, distributors, and retailers of toys, was pleased to host a free, one-day toy safety training session for the managers and staff of local Chinese manufacturers producing toys and children’s products for the U.S. marketplace.

The seminars were 1 and 3 August 2012. The meeting agenda, speaker presentations, speaker bios, background documents and other resources for the sessions are shown below; links to the speaker presentations can be found within the English language agenda on this page. All information may be shared with colleagues within your factory/employer. 

Agenda and Speaker Bios

PROGRAM

7:30 a.m. Registration
9:00 a.m. Welcome (30 minutes) CIQ (10 minutes) Mr. Alan Kaufman, Senior Vice President, Technical Affairs, Toy Industry Association, Inc. (TIA)  (10 minutes) Ms. Liang Mei or Vice Secretary-General, China Toy & Juvenile Products Association (10 minutes)
9:30 a.m. Toy safety requirements in the U.S. toy safety assurance system Speaker will provide a brief overview of the U.S. toy safety assurance system – and some of the changes that have occurred -- and will ‘set the stage’ for more detailed discussion of the changes. (10 minutes) Mr. Alan P. Kaufman, TIA
9:40 a.m. The U.S. Consumer Product Safety Commission (CPSC) and their responsibility and authority for toy safety in the U.S. How CPSC enforces regulations and standards for toys English Version | Chinese Version the speaker will describe the Commission’s role as lead U.S. government body responsible for toy safety and the U.S. government's technical safety requirements for toys imported into and sold in the U.S.  Will describe how toys are  monitored  for compliance with the regulations, including  analysis of injury data and complaints, preliminary determinations based on age appropriateness, testing to the appropriate requirements, and requiring a recall or corrective action if product fails. (15 minutes) Mr. Neal Cohen, Small Business Ombudsman, Office of Education and Outreach, U.S.  Consumer Product Safety Commission (CPSC) -- (confirmed)
9:55 a.m. Morning Break & Group Photo  (25 minutes)  
10:20 a.m. Strengthening the Toy Safety System:  New Efforts to Ensure Compliance with Safety Requirements English Version | Chinese Version Speaker will describe new requirements and new efforts that have been recently implemented to ensure the safety of products sold in the U.S. market. Will describe new testing and certification requirements to verify compliance, and new import surveillance initiatives. (20 minutes) Mr. Neal  Cohen, US Consumer Product Safety Commission
10:40 a.m. What are the standards and regulations to which toys must comply – and how have they changed?
  1. Federal requirements (FHSA, CSPA, CPSA, CPSIA, etc.)
  2. Changes to ASTM F963
  3. Materials requirements
  4. Customer requirements
Speakers will describe recent changes to the specifications and standards to which toys sold in the U.S. must comply. (85 minutes total)
  1. Mr. Neal Cohen, US CPSC
    (20 minutes)
    English Version | Chinese Version

  2. Mr. Alan P. Kaufman, TIA
    (40 minutes)

  3. Ms. Rebecca Mond, Director, Federal Government Affairs, TIA, and Mr. Alan Kaufman, TIA
    (20 minutes)

  4. Ms. Rebecca Mond, TIA
    (5 minutes) 
12:05 p.m. Lunch Break Attendees will break for lunch on their own (115 minutes)  
2:00 p.m. What do the changed requirements mean for manufacturers and suppliers? Speaker will provide a brief recap of morning discussion – and cover the practical implications of the new requirements for Chinese manufacturers. (20 minutes) Ms. Rebecca Mond, Director, Federal Government Affairs, Toy Industry Association (TIA)
2:20 p.m. Panel Discussion:  How to Satisfy a Customer’s Quality and Safety Requirements from 10,000 Miles Away. What are the necessary elements of a factory quality program? Using specific examples, the speaker will talk about the connection between quality and safety and provide an overview of how safety and how safety and quality must be considered at each stage of the production cycle. The importance of quality and safety to the U.S. consumer. (50 minutes) Moderator: Ms. Rebecca Mond, TIA Panelists: 
Mr. Vincent Tam, Director of Systems and Compliance,  Jetta Company Limited  (Confirmed) (10 Minutes) Ms. Wonder Wong, QA Engineering Director for Hasbro, Speaking at Dongguan Conference (Confirmed) (10 Minutes) Mr. Marty Cahill, Vice President Quality Assurance and Compliance for Hasbro, Speaking at Shenzhen Conference (Confirmed)  Ms. Karen Wu, Mattel Dongguan (Confirmed) (10 Minutes) Discussion and Questions (20 Minutes)
3:10 p.m. Emerging issues – recently identified emerging hazards and how they are being addressed  (30 minutes) Ms. Rebecca Mond, TIA
3:40 p.m. Afternoon Break (20 minutes)  
4:00 p.m. New requirements for lead and heavy metals and how to test for compliance (30 minutes)  Mr. Alan P. Kaufman, TIA
4:30 p.m. Ensuring Material Safety and Reporting (30 minutes) Mr. Alan P. Kaufman, TIA
5:00 p.m. Summation of the Day and Q & A session – participants are encouraged to submit written questions throughout the day for answer in this session to ask questions verbally of the speakers during this session (30 minutes) Alan P. Kaufman, TIA Liang Mei, China Toy & Juvenile Products Association with input from all speakers and panelists for Q &A
5:30 p.m. Adjournment

HANDOUTS

Handouts, not referenced in the agenda:

TIA first began the toy safety seminar program in 1996, working in cooperation with the Chinese government (CNCA, AQSIQ, and local CIQs) and the U.S. Consumer Product Safety Commission (CPSC) on 11 such events, reaching over 3000 attendees to date.  The 2012 event will highlight new requirements and recent revisions for products to be sold in the U.S. market.  Featured speakers will include representatives from the Chinese and U.S. governments and industries. Learn more about these programs and their history.